Algorithms 2008, 1(2), 43-51; doi:10.3390/a1020043
Article

A PTAS For The k-Consensus Structures Problem Under Squared Euclidean Distance

1 David R. Cheriton School of Computer Science, University of Waterloo, Waterloo, Canada N2L 3G1 2 Department of Computer Science and Communication Engineering, Kyushu University, Fukuoka 819-0395, Japan 3 Department of Mathematics, National University of Singapore, Singapore 117543
* Author to whom correspondence should be addressed.
Received: 5 September 2008; in revised form: 1 September 2008 / Accepted: 9 October 2008 / Published: 9 October 2008
PDF Full-text Download PDF Full-Text [192 KB, uploaded 9 October 2008 17:17 CEST]
Abstract: In this paper we consider a basic clustering problem that has uses in bioinformatics. A structural fragment is a sequence of l points in a 3D space, where l is a fixed natural number. Two structural fragments f1 and f2 are equivalent if and only if f1 = f2 x R + τ under some rotation R and translation τ . We consider the distance between two structural fragments to be the sum of the squared Euclidean distance between all corresponding points of the structural fragments. Given a set of n structural fragments, we consider the problem of finding k (or fewer) structural fragments g1, g2, ... , gk, so as to minimize the sum of the distances between each of f1, f2, ... , fn to its nearest structural fragment in g1, ... , gk. In this paper we show a polynomial-time approximation scheme (PTAS) for the problem through a simple sampling strategy.
Keywords: Clustering 3D point sequences; squared Euclidean distance; algorithm; polynomial-time approximation scheme

Article Statistics

Load and display the download statistics.

Citations to this Article

Cite This Article

MDPI and ACS Style

Li, S.C.; Ng, Y.K.; Zhang, L. A PTAS For The k-Consensus Structures Problem Under Squared Euclidean Distance. Algorithms 2008, 1, 43-51.

AMA Style

Li SC, Ng YK, Zhang L. A PTAS For The k-Consensus Structures Problem Under Squared Euclidean Distance. Algorithms. 2008; 1(2):43-51.

Chicago/Turabian Style

Li, Shuai Cheng; Ng, Yen Kaow; Zhang, Louxin. 2008. "A PTAS For The k-Consensus Structures Problem Under Squared Euclidean Distance." Algorithms 1, no. 2: 43-51.

Algorithms EISSN 1999-4893 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert